Secondary Logo

Journal Logo

Tacrolimus-Induced Cholestatic Hepatitis in a Patient With Liver Transplant

González-Diéguez, Ma Luisa MD1; Viso Vidal, David MD2; Mendoza Pacas, Guillermo E. MD3; Houghton, Richard F.4

doi: 10.1097/TP.0000000000002332
Letters
Free

1 Liver Unit, Hospital Universitario Central de Asturias, Oviedo, Spain.

2 Digestive Diseases Service, Complejo Asistencial Univeristario de Leon, León, Spain.

3 Anatomical Pathology Service, Hospital Universitario Central de Asturias, Oviedo, Spain.

4 PHE MD SAMU-Asturias, Oviedo, Spain.

Received 28 March 2018. Revision received 25 May 2018.

Accepted 11 June 2018.

The authors declare no funding or conflicts of interest.

M.L.G.-D. participated in research design, writing of the article, and performance of the research. D.V.V. participated in research design and writing of the article. G.E.M.P. participated in the histological study of the research. R.F.H. participated in the writing of the article.

Correspondence: Ma Luisa González-Diéguez, MD, Liver Unit, Hospital Universitario Central de Asturias, Avd. Roma s/n. 33011 Oviedo, Spain. (luisagondi@hotmail.com).

Back to Top | Article Outline

CASE REPORT

A 55-year-old man with hepatocellular carcinoma in a cirrhotic liver due to hepatitis C virus. Six years earlier, the hepatitis C infection had been cured after treatment with pegylated-interferon and ribavirin.

Initially, the hepatocellular carcinoma was in an early stage (A) according to the Barcelona Clinic Liver Cancer staging system without clinically significant portal hypertension, and it was treated with surgical resection. In the postoperative histologic examination, microvascular invasion was observed, and consequently rescue liver transplantation (LT) was performed on January 2, 2017.

Baseline immunosuppression was performed with 1 dose of basiliximab (Simulect), methylprednisolone 20 mg daily, and mycophenolate mofetil (Cell-Cept) 1 g every 12 hours. On the third day posttransplant, treatment with tacrolimus (Prograf) was initiated.

The posttransplant evolution was favorable, without presenting any surgical or infectious complications, and with good graft function. The patient was discharged 11 days after surgery (January 13, 2017) with an immunosuppressive regimen of prednisone 20 mg daily, mycophenolate mofetil (Cell-Cept) 1 g every 12 hours, and tacrolimus (Advagraf) 15 mg daily.

Two weeks after LT, the patient presented with shaky hands and anxiety, which were attributed to neurological toxicity caused by tacrolimus, so the dose of Advagraf was reduced, and the symptoms disappeared. Liver function parameters (LFP) were within normal range at week 4 posttransplant (Table 1).

Table

Table

At week 7, an urticarial rash appeared on the patient's chest, of unclear etiology, and it disappeared after treatment with antihistamines and corticosteroids. Two weeks later, the patient began with asthenia, mild pruritus, and analytical worsening with increased cytolysis and cholestasis parameters (Table 1), requiring hospital admission on March 7, 2017.

Urgent abdominal Doppler ultrasound was performed, excluding biliary and vascular pathology. Studies for autoimmunity and acute viral hepatitis (hepatitis A virus, hepatitis B virus, herpes simplex virus, Epstein-Barr virus, hepatitis E virus and syphilis serology, and hepatitis C virus-polymerase chain reaction [PCR] test) turned out to be negative.

Both donor and recipient were seropositive for cytomegalovirus (CMV). Cytomegalovirus PCR was negative until week 8 posttransplant. Coinciding with the hepatic dysfunction, CMV viral load increased up to 2965 copies/mL, hence, a CMV hepatitis was suspected. Treatment with Ganciclovir, at a dose of 5 mg/kg every 12 hours, was started without achieving any analytical improvement (Table 1).

A liver biopsy was performed 24 hours after hospital admission, and it showed a significant portal inflammatory infiltrate of eosinophils with scanty plasmatic cells. There were no data of graft rejection, viral hepatitis, nor vascular or biliary involvement, all of which suggested a toxic hepatitis. Immunohistochemistry for CMV was negative.

There was no history of intake of herbal preparations or other drugs that could cause cholestasis. In this context, possible pharmacological hepatotoxicity caused by tacrolimus was suspected, and the treatment with tacrolimus was discontinued on March 14, 2017. Treatment with cyclosporine (Sandimmun neoral) was then started. A few days after stopping the treatment with tacrolimus there was an improvement in analytical parameters, with full normalization 3 weeks after switching to cyclosporine (Table 1).

Currently, the patient is asymptomatic without complications, with normal LFP and without any data of cancer recurrence.

Back to Top | Article Outline

DISCUSSION

Hepatotoxicity caused by tacrolimus is relatively rare, with only a few cases reported in the literature, in which cholestasis predominates over cytolysis. Most of them correspond to cases of immunosuppression with tacrolimus in renal transplantation.1,2 Our case is one of the few described in the adults after LT.

The exact mechanism of tacrolimus-induced hepatotoxicity is unknown. In rats, high doses of tacrolimus induce cholestasis due to the inhibition of the bile acid-independent fraction of secretion, through a decrease mainly in biliary glutathione and, to a lesser extent, bicarbonate.3 Glutathione is the principal solute responsible for the canalicular bile acid-independent fraction of secretion. The role of glutathione in bile formation has been proved by inhibiting GGT activity with acivicin and selectively modulating glutathione secretion.4 Agents that increase or decrease glutathione secretion in the isolated perfused rat liver result in similar changes in bile flow.4 A dose-dependent inhibition in the biliary excretion of glutathione contributes to the decreased bile flow in tacrolimus-treated rats.3 However, there are no studies conducted in humans.

Taniai et al5 reported a case of hepatototoxicity caused by both tacrolimus and cyclosporine after living donor LT. The immunosuppressive agent was changed back to tacrolimus because there was no improvement with cyclosporine. However, the cholestasis parameters worsened, and they decreased the levels of tacrolimus between 3 and 5 ng/mL. The patient recovered without further complications. This could suggest a dose-dependent mechanism of toxicity. Nevertheless, in most of the reports in the literature, the reduction in the dose of tacrolimus was not followed by an improvement in liver function, being more indicative of an idiosyncratic adverse reaction.6-7

In our patient, at the time of the cholestasis, tacrolimus level was 6.6 ng/mL (target levels between 5 and 10 ng/mL after the first month posttransplant), the lowest tacrolimus level since LT; however, the LFP continued to get worse (Table 1). Thus, it is unlikely that it was a dose-dependent toxicity.

Another mechanism of liver toxicity induced by tacrolimus may be the onset of veno-occlusive disease. There are reports of cases of cholestatic hepatitis by tacrolimus in which the liver biopsy revealed veno-occlusive disease, causing total or almost total occlusion of terminal hepatic venules.8

Liver biopsy in tacrolimus-induced hepatotoxicity reports may show hepatocellular necrosis and centrilobular cholestasis, without signs of graft rejection.5 In our patient, there was no data of necrosis, but a significant portal inflammatory infiltrate of eosinophils with scanty plasmatic cells. There was no data of rejection or of vascular or biliary involvement.

On the other hand, switching from tacrolimus to another immunosuppressive calcineurin inhibitor like cyclosporine has improved the pattern of cholestasis, despite the fact that this drug may also produce it.5 After tacrolimus was discontinued, our patient presented a gradual improvement of cytolysis and cholestasis parameters, and complete normalization was achieved 4 weeks after switching to cyclosporine.

In conclusion, although it is an uncommon situation, tacrolimus may induce hepatotoxicity in patients with LT, so this condition should be suspected and timely recognized in patients who develop cholestatic hepatitis, despite normal levels of tacrolimus, and having ruled out other etiologies.

Back to Top | Article Outline

REFERENCES

1. Yadav DK, Gera DN, Gumber MR, et al. Tacrolimus-induced severe cholestasis complicating renal transplantation. Ren Fail. 2013;35:735–737.
2. Mesar I, Kes P, Hudolin T, et al. Rescue therapy with sirolimus in a renal transplant recipient with tacrolimus-induced hepatotoxicity. Ren Fail. 2013;35:1434–1435.
3. Sanchez-Campos S, Lopez-Acebo R, Gonzalez P, et al. Cholestasis and alterations of glutathione metabolism induced by tacrolimus (FK506) in the rat. Transplantation. 1998;66:84–88.
4. Ballatori N, Truong AT. Glutathione as a primary osmotic driving force in hepatic bile formation. Am J Physiol. 1992;263:G617–G624.
5. Taniai N, Akimaru K, Ishikawa Y, et al. Hepatotoxicity caused by both tacrolimus and cyclosporine after living donor liver transplantation. J Nippon Med Sch. 2008;75:187–191.
6. Sacher VY, Bejarano PA, Pham SM. Tacrolimus induced hepatotoxicity in a patient with bilateral lung transplant. Transpl Int. 2012;25:e111–e112.
7. Oto T, Okazaki M, Takata K, et al. Calcineurin inhibitor-related cholestasis complicating lung transplantation. Ann Thorac Surg. 2010;89:1664–1665.
8. Vallet-Pichard A, Rerolle JP, Fontaine H, et al. Veno-occlusive disease of the liver in renal transplant patients. Nephrol Dial Transplant. 2003;18:1663–1666.
Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.